Hail, Douglas
- When
- May 29, 1:11 PM MST
- Where
- Douglas County, 7.55 mi SE of Castlewood Canyon State Park
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.250, -104.680
A severe thunderstorm in southeast Lincoln County produced hail up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm in southeast Lincoln County produced hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 29, 10:05 AM MST, 3 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1105 AM MDT Sat May 29 2021 .UPDATE... Issued at 1040 AM MDT Sat May 29 2021 Visible satellite this morning shows low stratus across much of the eastern plains, stretching cyclonically from DEN-Fort Morgan- Julesburg and south towards Limon. Within this cloud deck, temperatures have remained cool, generally in the low to mid 50s, while the rest of the plains have warmed into the 60s. Over the higher terrain cumulus clouds have began to develop and deepen a bit over the past hour, and we should see showers and thunderstorms start to develop shortly after about 12PM. These storms will have the potential to produce some heavy rainfall, with MUCAPEs already near or above 1000 J/kg and increasing precipitable water. Severe weather potential remains somewhat hazy across the eastern plains this afternoon. We should see relatively good daytime heating in portions of the plains, with MLCAPEs expected to climb above 1000-1500 J/kg. Deep layer shear is modest, but likely sufficient enough to maintain a few supercells or multicell clusters. The primary threat today would likely be large hail, though an isolated tornado or two would be possible if a storm can interact favorably with a surface boundary. Will continue to monitor both the hydro and severe hazards through the afternoon. We made several changes to the temperature and PoP grids through the overnight hours in response to the current conditions. && .SHORT TERM...(Today and tonight) Issued at 249 AM MDT Sat May 29 2021 A cold front will move through the urban corridor and northeast plains this morning, then settle along the Front Range Foothills and Palmer Divide areas this afternoon. East to southeasterly upslope winds will gradually deepen to around 700 mb by 00z. The airmass will become increasingly moist with precipitable water values from 0.70 in the foothills to 1.0 inch over the plains. In the mid and upper levels, a moderate westerly flow aloft will be over CO today, with the 500 mb ridge axis to the south and a trough passing to the north. The flow aloft will weaken and become more southwesterly tonight as an approaching trough moves into the Great Basin. Generally weak QG ascent will be over northern CO through the period. Main concern this afternoon will be for the burn areas in the foothills later this afternoon, where the potential for heavy rain may increase. There is also a slight risk of severe thunderstorms primarily over Elbert and Lincoln counties this afternoon. RAP forecast soundings in this area indicate MLCAPES over 1700 j/kg and enough directional shear for large hail. An isolated tornado may also be possible. Elsewhere primarily east of I-25, there will be a marginal risk of severe thunderstorms. Main area of concern will be from around 2 pm to 8 pm. Showers may linger after midnight but decrease in intensity. The thunderstorms threat should decrease later this evening. Low clouds/patchy fog may be enough issue until mid morning, with a return performance expected later tonight into Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 405 AM MDT Sat May 29 2021 Models continue to show a weak, slow moving upper trough to affect the forecast area Sunday through Monday night. The flow aloft should be weak southwesterly Sunday through Monday morning. Winds aloft should remain weak but become northwesterly after the upper trough axis moves eastward Monday afternoon and night. The QG Omega fields have weak upward vertical velocity in place for the CWA all of Sunday into Monday afternoon, then subsidence moves in. Low level upslope flow is expected Sunday and Sunday evening. This will keep a fairly chilly airmass over the CWA. More normal diurnal wind patterns are progged Monday and Monday night. Models continue to show pretty deep moisture associated with the upper trough. The precipitable water values continue in the 0.50 to 0.90 inch range most of Sunday through early Monday evening. It dries out a bit overnight Monday. Concerning CAPE, it is relegated mainly to areas west of the divide on Sunday and the same for Monday with even lower values. Lapse rates on cross sections show the plains and foothills to be pretty stable Sunday and Monday. The QPF fields from most models have pretty decent storm total liquid accumulations with the storm. Areas in the foothills and Urban Corridor have 1.50 to 2.00 inches of total rainfall. That is over a 60 hour period from 12Z today through 00Z late day Monday. With all that said, the models have been pretty consistent with the main features of the incoming upper trough for at least three days now. Basically it looks wet and cool on Sunday and Monday but the only flood potential would be the new burn areas from the divide eastward. That is, of course, if the models QPF numbers come to fruition and over the exact locations of the burn areas. For temperatures, Sunday's highs should be 6 to 9 C cooler than today highs, except over the far northeast corner where readings will be close to today's. Monday's highs will be a tad warmer than Sunday's highs. For the later days, Tuesday through Friday, models have northerly flow aloft for the CWA most of next week as an upper ridge covers the southwestern United States. There should be limited late day showers and thunderstorms with temperatures warming slowly through the week. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1040 AM MDT Sat May 29 2021 Frontal push has brought low stratus to DEN late this morning. Cloud deck is starting to thin and we should see VFR conditions return near 18z. Conditions should be relatively quiet early this afternoon before widely scattered showers and thunderstorms develop, which could impact all the terminals by 21z. A few storms could produce briefly gusty winds. Showers are expected through most of the evening and overnight hours with ceilings lowering to ILS/IFR late tonight. && .HYDROLOGY... Issued at 405 AM MDT Sat May 29 2021 Flooding concerns increase by this afternoon and evening, as showers and thunderstorms develop over the Front Range Foothills. Above average moisture and relatively slow storm motions could promote heavier precipitation rates. Most flooding concerns will be contained to burn areas on the east side of the Continental Divide, including the Cameron Peak and Calwood burn areas. Storm motions through mid afternoon should be sufficient enough to limit the heavy rain threat, but as the upslope deepens late this afternoon, the threat could increase and the storm motion decreases. There is a threat of localized heavy rain that could cause flash flooding in the new burn areas. The threat is greatest on the Cameron Peak and Calwood burn scars Sunday afternoon and evening. Elsewhere there is a lower threat of flooding. On Monday there will be a lower risk, but still some threat of flooding on the Cameron Peak and Calwood burn scars. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Hiris SHORT TERM...Coop LONG TERM....Koop AVIATION...Hiris HYDROLOGY....Coop/Koop
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Sat May 29 2021 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Sat May 29 2021 ...SEVERE STORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and thunderstorms will develop over the higher terrain by early this afternoon, spreading across the urban corridor and northeast plains the rest of the afternoon and evening. A few strong or severe thunderstorms are possible across the plains, with the greatest risk of severe storms across Elbert and Lincoln counties through this evening. Large hail, up to 1.5 inches in diameter will be the main threat. An isolated tornado is also possible. Flood prone area like the burn scars could be susceptible to locally heavy rainfall from a thunderstorm later this afternoon, but the threat is limited at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday A cool, moist weather pattern is expected on Sunday and Monday. Steady rain is likely east of the Front Range on Sunday, then occasional showers on Monday. West of the Front Range there will scattered showers and thunderstorms. The new burn areas will have a threat of flooding both days, but mainly for the areas east of the Continental Divide. The snow level will lower to around 10,000 feet Sunday night, with several inches of accumulation possible over the high mountains. For the coming week there will be a drying and warming trend with slight chance of late day thunderstorms. The risk of flooding or severe weather will be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 2PM this afternoon. Hiris/Gimmestad
Special Weather Statement
National Weather Service Denver CO
134 PM MDT Sat May 29 2021
COZ035-039-292000-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
134 PM MDT Sat May 29 2021
...SPECIAL WEATHER STATEMENT...
At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crisman, or 27 miles northwest of Denver, moving northeast at 30 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Boulder, southwestern Longmont, Lafayette, Louisville, Erie, Crisman,
Niwot and Eldorado Springs.
LAT...LON 4017 10516 3998 10505 3997 10506 3992 10540
3994 10540 3993 10542 3994 10544 3993 10545
3998 10547
TIME...MOT...LOC 1933Z 240DEG 26KT 3999 10535
SCHLATTERThe Denver radar (KFTG), 61 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955544, 955545.